Hail, McPherson
- When
- May 19, 8:26 AM CST
- Where
- McPherson County, 7.76 mi NNE of Tryon
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.660, -100.940
Scattered severe thunderstorms developed along a surface trough that extended north to south through western and north central Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Scattered severe thunderstorms developed along a surface trough that extended north to south through western and north central Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 19, 5:33 AM CST, 2 hours 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 633 AM CDT SAT MAY 19 2012 .AVIATION... FOR THE KVTN AND KLBF TERMINALS THROUGH 12Z SUNDAY. EXPECT OVERCAST SKIES TODAY AND THIS EVENING WITH MVFR CIGS LIKELY AT THE KLBF TERMINAL TODAY WITH CIGS DOWN TO 2000 FT AGL. LIGHT RAIN IS EXPECTED TO DEVELOP THIS AFTERNOON AS AN UPPER LEVEL TROUGH OF LOW PRESSURE TRACKS ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. LOOK FOR CIGS TO BEGIN TO RISE ABOVE 6000 FT AGL THIS EVENING WITH CLEARING SKIES EXPECTED AFTER 06Z TONIGHT. EXPECT NORTHERLY WINDS OF 15 TO 25 KTS WITH FREQUENT GUSTS TO 30 KTS TODAY. WINDS WILL DIMINISH TO AROUND 10 KTS THIS EVENING. FOR THE KVTN TERMINAL...MVFR SKIES ARE EXPECTED TODAY WITH CIGS AON 1500 FT AGL. LIGHT RAIN SHOWERS ARE POSSIBLE...MAINLY AFTER 16Z...PERSISTING THROUGH MID EVENING. SCATTERED TO BROKEN CLOUDINESS IS EXPECTED TO CONTINUE THROUGH THE OVERNIGHT HOURS BEFORE CLEARING AROUND 12Z SUNDAY. WINDS TODAY WILL BE FROM THE NORTH NORTHWEST AT 15 TO 25 KTS WITH SOME PERIODIC GUSTS TO 30 KTS. WINDS WILL DIMINISH TO AROUND 10 KTS AFTER SUNSET THIS EVENING. && .PREV DISCUSSION... /ISSUED 401 AM CDT SAT MAY 19 2012/ SHORT TERM...TODAY THROUGH MONDAY NIGHT FORECAST FOCUS THROUGH THIS PERIOD IS ON PRECIPITATION CHANCES AND WINDS TODAY AND TONIGHT...THEN WITH TEMPERATURES THROUGH THE PERIOD. AS OF 08Z...WATER VAPOR IMAGERY SHOWED RIDGING OVER THE GREAT LAKES AND EASTERN CONUS WITH TROUGHING ACROSS THE INTER-MOUNTAIN WEST. THIS TROUGH WAS CHARACTERIZED BY TWO MAIN PV ANOMALIES...ONE OVER ALBERTA INTO MONTANA AND THE OTHER OVER THE FOUR CORNERS. IN ADDITION...A LEAD WEAK WAVE HAD PUSHED ACROSS NEBRASKA EARLIER ON FRIDAY EVENING...WHICH HAD HELPED FIRE THE CONVECTION THAT OCCURRED. THE COLD FRONT HAD PASSED THROUGH MUCH OF THE FORECAST AREA AS OF 08Z AS IT WAS LOCATED FROM NORTHEAST SOUTH DAKOTA INTO WESTERN KANSAS...ROUGHLY FROM KP67 IN NORTH DAKOTA TO KONL TO KMCK IN NEBRASKA AND SOUTHWEST TO KSPD IN SOUTHEAST COLORADO. CONVECTION HAD FOR THE MOST PART MOVED OUT OF THE FORECAST AREA...LEAVING MANY OUTFLOW BOUNDARIES ACROSS THE REGION WHICH HAS IMPACTED WINDS OVERNIGHT. TEMPERATURES HAD BEEN SLOWLY FALLING OVERNIGHT AS THE FRONT MOVED SOUTHEAST...HOWEVER LOCATIONS AHEAD OF THE FRONT REMAIN IN THE 70S. THE FRONT WON/T SEE MUCH MOVEMENT UNTIL AFTER 20.00Z WHEN THE UPPER LEVEL SHORTWAVE TROUGH PUSHES ACROSS NEBRASKA INTO MINNESOTA AND IOWA TONIGHT...WHICH WILL PUSH THE WHOLE SYSTEM EAST. THIS WILL LEAD TO A DRASTIC DIFFERENCE IN WEATHER ACROSS THE EASTERN AND WESTERN PARTS OF THE STATE OF NEBRASKA. ALTHOUGH MUCH OF THE LOCAL AREA WILL BE BEHIND THE FRONT...THE FAR EASTERN AREAS...EAST OF A KMCK TO KBBW TO KONL WILL STAY GENERALLY IN THE VICINITY OF THE FRONT...SO MAY EXPERIENCE A MUCH DIFFERENT DAY. TEMPERATURES WILL BE SIGNIFICANTLY COOLER THAN HAS BEEN EXPERIENCED THE PAST SEVERAL DAYS DUE TO STRONG COLD AIR ADVECTION BEHIND THE COLD FRONT. FOR EXAMPLE...IN THE 19.00Z SOUNDING FROM LBF...THE 850MB TEMPERATURE WAS 25C AND BY 20.00Z...MODELS ARE PROJECTING THE 850MB TEMPERATURE AT THE SAME LOCATION TO HAVE DROPPED TO AROUND 9C. ALSO HELPING TO KEEP TEMPERATURES DOWN TODAY WILL BE PLENTIFUL CLOUD COVER. THERE IS GOOD CONSISTENCY BETWEEN THE MODELS OF A STRATUS DECK FILLING IN THIS MORNING ACROSS MUCH OF WESTERN NEBRASKA...WHICH WILL STICK AROUND THROUGH THE MAJORITY OF THE DAY. ALSO...WITH THE INCREASED MOISTURE AND EXTRA UPWARD MOTION FROM THE PASSAGE OF THE UPPER LEVEL SYSTEM SHOULD SEE PRECIPITATION THROUGH THE DAY. DO EXPECT MOST OF THIS PRECIPITATION TO BE FAIRLY LIGHT THIS MORNING...MAYBE EVEN JUST DRIZZLE AT TIMES. LOOKING FOR INCREASED PRECIPITATION AND THUNDERSTORM CHANCES IN THE AFTERNOON...ESPECIALLY ALONG AND NEAR THE COLD FRONT. ALTHOUGH MOST OF THIS ACTIVITY WILL BE EAST OF THE AREA...COULD SEE A FEW ISOLATED THUNDERSTORMS BACK INTO CENTRAL AND WESTERN NEBRASKA AS MODELS INDICATE A FEW HUNDRED J/KG OF CAPE WILL REMAIN ACROSS MUCH OF THE AREA...AS WELL AS THE . AS THE WHOLE SYSTEM MOVES NORTHEAST THIS EVENING...WILL LIKELY CONTINUE TO SEE SOME LIGHT RAIN OVER NORTH CENTRAL NEBRASKA WITH FRONTOGENESIS ONGOING ON THE BACKSIDE OF THE SYSTEM. THEN EXPECTING THE RAIN TO BE OUT OF THE AREA BY MIDNIGHT. ALSO BEHIND THE FRONT...A TIGHT PRESSURE GRADIENT WILL KEEP WINDS STRONG OUT OF THE NORTH AND NORTHWEST TODAY ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. ALTHOUGH STRONG COLD AIR ADVECTION WILL BE ONGOING...THE AREA WILL NOT BE IN AN AREA OF SUBSIDENCE AS THE FOUR CORNERS SHORTWAVE APPROACHES. THIS ALONG WITH STRATUS DECK KEEPING THE MIXED LAYER QUITE SHALLOW SO DON/T BELIEVE WINDS WILL REACH ADVISORY CRITERIA. WEATHER WILL BE QUIET THEN FOR SUNDAY THROUGH MONDAY. HIGH PRESSURE SETTLES IN SUNDAY WITH LIGHT WINDS AND MOSTLY SUNNY SKIES. TEMPERATURES WILL SEE SOME RECOVERY SUNDAY...BUT WILL BE IN THE UPPER 60S AND LOW 70S. THE COOLEST LOCATIONS WILL BE OVER NORTH CENTRAL NEBRASKA WHERE TEMPERATURES ALOFT WILL SEE LITTLE WARMING. RIDGING ALOFT WILL AGAIN BE INFLUENCING THE REGION FOR THE FIRST PART OF THE WORK WEEK AND WITH SOUTHERLY FLOW AT THE SURFACE...TEMPERATURES WILL WARM AND MOISTURE WILL SEE A SLOW INCREASE AS THE GULF OPENS UP. LOOKING FOR HIGHS MONDAY IN THE 70S AND LOW 80S WITH BREEZY SOUTHERLY WINDS. .LONG TERM...TUESDAY THROUGH FRIDAY AS WAS STATED ABOVE...THERE ARE INDICATIONS THAT THE GULF WILL START TO OPEN UP IN THE TUESDAY WEDNESDAY TIME-FRAME ALLOWING MOISTURE TO BE PULLED INTO THE FORECAST AREA THROUGH THE REMAINDER OF THE WEEK. IN TURN...TROUGHING MOVES INTO THE PACIFIC NORTHWEST...KEEPING RIDGING OVER THE FORECAST AREA. THERE ARE PLENTY OF DIFFERENCES IN MODEL SOLUTIONS WEDNESDAY AND BEYOND...HOWEVER GENERAL CONSENSUS IS TROUGHING OVER THE PACIFIC NORTHWEST WITH SEVERAL SYSTEMS PUSHING OVER THE RIDGE...MAINLY AFFECTING THE DAKOTAS AND NORTHERN NEBRASKA. THE ECMWF SETTLES THE UPPER LEVEL LOW OVER THE PACIFIC NORTHWEST...AND THEN EJECTS SEVERAL WEAKER SHORTWAVES OUT OF THE TROUGH AND PUSHING OVER THE RIDGE. THIS WILL KEEP A LOT OF THE SHOWERS AND THUNDERSTORMS OVER THE DAKOTAS AND THE NORTHERN PARTS OF NEBRASKA. THE GFS ON THE OTHER HAND MOVES THE WHOLE SYSTEM ACROSS THE NORTHERN CONUS THROUGH THE SECOND HALF OF THE WEEK. THIS SOLUTION WOULD PUSH A FRONT ACROSS THE FORECAST AREA AND IN TURN BRING HIGHER RAIN CHANCES. REALLY DIDN/T LOCK ONTO ANY ONE SOLUTION YET SO WILL JUST KEEP SLIGHT AND CHANCE PRECIPITATION CHANCES IN THE FORECAST FOR THE OUTER PERIODS. AS FOR TEMPERATURES THOUGH...LOOKING LIKE A WARM PERIOD WITH TEMPERATURES ABOVE NORMAL IN THE UPPER 70S AND 80S...WITH POSSIBLY 90S ON TUESDAY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT/LONG TERM...BROOKS AVIATION...CLB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 500 AM CDT SAT MAY 19 2012 NEZ004>010-022>029-035>038-056>059-069>071-094-201030- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 500 AM CDT SAT MAY 19 2012 /400 AM MDT SAT MAY 19 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT BEHIND AN EXITING COLD FRONT. THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT THROUGH THURSDAY NIGHT. AT THIS TIME...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE CLB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 822 AM CDT SAT MAY 19 2012 NEZ035-036-057-191400- ARTHUR NE-KEITH NE-MCPHERSON NE- 722 AM MDT SAT MAY 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ARTHUR... SOUTHWESTERN MCPHERSON AND NORTHEASTERN KEITH COUNTIES UNTIL 800 AM MDT/900 AM CDT/... AT 718 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF KEYSTONE...OR 14 MILES NORTHEAST OF OGALLALA...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... BUCKTAIL LAKE AROUND 740 AM MDT. DIAMOND BAR LAKE AROUND 845 AM CDT. SCHNICK LAKE AROUND 850 AM CDT. HIGHWAY 92 MILE MARKER 200 AROUND 900 AM CDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 839 AM CDT SAT MAY 19 2012 NEZ036-191430- MCPHERSON NE- 839 AM CDT SAT MAY 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON COUNTY UNTIL 930 AM CDT... AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BUCKTAIL LAKE...OR 21 MILES SOUTHEAST OF ARTHUR...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... DIAMOND BAR LAKE AROUND 850 AM CDT. SCHNICK LAKE AROUND 855 AM CDT. HIGHWAY 97 MILE MARKER 40 AROUND 920 AM CDT. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TAYLOR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
926 AM CDT SAT MAY 19 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM HAIL 7 N TRYON 41.66N 100.94W
05/19/2012 E1.00 INCH MCPHERSON NE PUBLIC
GROUND COVERED WITH HAIL. THE LARGEST SIZE IF HAIL WAS A
QUARTER.
&&
BTAYLORThe North Platte radar (KLNX), 45 km away, was scanning. The volume nearest the first event began at 14:25 UTC.
10 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 381337, 381336, 381334, 381333, 381335, 381387, 381388, 381332, 381331, 381389.